Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hiya Dr. Frascino
Jul 5, 2005

Interesting Bio you have. I've often wondered what it is like to be a doctor and patient at the same time.

Anyway, to business. I got HIV in 1989. Started HAART in 1995 (crix for 12 months until the Kidney stones got to be to much, then Viracept for about 9 years and just got resistance and tried reyataz got sick and am doing well on Kaletra.) The other pills have always been Epivir and Zerit (I know I know).

I have a lot of fatigue. My results are pretty good. Since the Kaletra VL undetectable and Tcells at 466 (never been more than 350 in 10 years). But I have pretty severe fatigue. I was sucking down about 10-12 cokes a day to keep going. My doctor (Dr. Pierone over in Choosing Meds) thought that was a little to much sugar and caffene and suggested I try a stimulant. I tried adderall but it was to strong. He switched me to ritalin which works great but if I use it longer than a couple weeks I get used to it and it loses its effectiveness. So now I use it for a 7-10 days then stop for a few weeks. I'm fairly happy with this arrangement but seeing how you have a specific focus on this thought I'd ask your advice.

And regarding your answer to the guy who wants to take testosterone replacement. My endocrinologist was pretty clear in saying I should NOT use synthetic anabolic steroids as long term use will damage the testicles.

Thanks for your time.

Response from Dr. Frascino

Hi,

Regarding being both an HIV/AIDS specialist and a person cohabitating with the virus, I can tell you the views from each side of the examination table are quite different. And it's probably not too difficult to guess which side I prefer.

I, too, was on Crixivan for a number of years, and experienced the joys of nephrolithiasis (kidney stones). That certainly makes my top-ten list of least favorite things to experience on a Saturday night.

Dr. Pierone is an excellent HIV/AIDS specialist, and I'm delighted the two of you have found a solution to cope with your severe fatigue.

As I have often said in this forum, fatigue, in the setting of HIV disease, is often multifactorial. It's not a simple diagnosis with a straight forward single cause, like strep throat. HIV-related fatigue can take several visits and requires collaborative detective work between you and your HIV specialist to figure out what is wrong and what exactly to do about it.

Regarding testosterone replacement therapy, the key is the word "replacement." I agree anabolic steroid supplements are not warranted if there is no evidence of hypogonadism (low testosterone levels), as this could result in testicular atrophy (shrinking of the gonads) and reduction of your body's own ability to make its own testosterone. However, if your body's own testosterone factories are not able to provide the normal levels of testosterone that you need for normal function, then replacement therapy is indeed warranted. Low testosterone can lead to loss of energy, appetite, weight, muscle and/or bone mass, sex drive and even your rosy outlook on life. If your free testosterone levels are low and you need 12 cokes just to make it through the day, you might consider getting a second opinion from an HIV-knowledgeable endocrinologist. All the ones I checked with are in agreement: if testosterone replacement is warranted, the benefits certainly outweigh the risks of therapy.

Of course, hypogonadism may not be your problem (check age-matched free testosterone levels) or not your only problem contributing to your blahs. Other common energy-zappers include anemia, inadequate sleep/diet/exercise, unrecognized infections, mediations side effects, drug-drug interactions, psychological causes (depression, anxiety, etc.) and other hormonal imbalances (adrenal insufficiency, hypothyroidism, etc.)

There is no doubt fatigue is a quality-of-life issue that deserves more attention. Although Joni Mitchell was not talking about energy when she sang, "Don't it always seem to go, you don't know what you've got till it's gone?" it certainly seems to apply to HIV's incredible ability to zap our zip. However, with appropriate evaluation and intervention, your "strive-and thrive" spirit should soon be singing zippity-do-da, zippity-eh!

Good luck and send my personal best regards to Dr. Pierone next time you visit with him.

Dr. Bob


Previous
HIV/AIDS
Next
fatigue & swollen node

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement